Rationalization and identification of binary games with correlated types

Nianqing Liu, Quang Vuong, Haiqing Xu

    Research output: Contribution to journalArticle

    Abstract

    This paper studies the rationalization and identification of binary games where players have correlated private types. Allowing for type correlation is crucial in global games and in models with social interactions as it represents correlated private information and homophily, respectively. Our approach is fully nonparametric in the joint distribution of types and the strategic effects in the payoffs. First, under monotone pure Bayesian Nash Equilibrium strategy, we characterize all the restrictions if any on the distribution of players’ choices imposed by the game-theoretic model as well as restrictions associated with two assumptions frequently made in the empirical analysis of discrete games. Namely, we consider exogeneity of payoff shifters relative to private information, and mutual independence of private information given payoff shifters. Second, we study the nonparametric identification of the payoff functions and types distribution. We show that the model with exogenous payoff shifters is fully identified up to a single location-scale normalization under some exclusion restrictions and rank conditions. Third, we discuss partial identification under weaker conditions and multiple equilibria. Lastly, we briefly point out the implications of our results for model testing and estimation.

    Original languageEnglish (US)
    Pages (from-to)249-268
    Number of pages20
    JournalJournal of Econometrics
    Volume201
    Issue number2
    DOIs
    StatePublished - Dec 1 2017

    Fingerprint

    Private information
    Rationalization
    Joint distribution
    Empirical analysis
    Social interaction
    Partial identification
    Discrete games
    Exogeneity
    Global games
    Bayesian Nash equilibrium
    Model testing
    Normalization
    Multiple equilibria
    Homophily
    Nonparametric identification
    Exclusion
    Game-theoretic models
    Strategic effect

    Keywords

    • Discrete game
    • Global games
    • Identification
    • Rationalization
    • Social interactions

    ASJC Scopus subject areas

    • Economics and Econometrics

    Cite this

    Rationalization and identification of binary games with correlated types. / Liu, Nianqing; Vuong, Quang; Xu, Haiqing.

    In: Journal of Econometrics, Vol. 201, No. 2, 01.12.2017, p. 249-268.

    Research output: Contribution to journalArticle

    Liu, Nianqing ; Vuong, Quang ; Xu, Haiqing. / Rationalization and identification of binary games with correlated types. In: Journal of Econometrics. 2017 ; Vol. 201, No. 2. pp. 249-268.
    @article{5a539cea20504b28a2dde16312a53ef0,
    title = "Rationalization and identification of binary games with correlated types",
    abstract = "This paper studies the rationalization and identification of binary games where players have correlated private types. Allowing for type correlation is crucial in global games and in models with social interactions as it represents correlated private information and homophily, respectively. Our approach is fully nonparametric in the joint distribution of types and the strategic effects in the payoffs. First, under monotone pure Bayesian Nash Equilibrium strategy, we characterize all the restrictions if any on the distribution of players’ choices imposed by the game-theoretic model as well as restrictions associated with two assumptions frequently made in the empirical analysis of discrete games. Namely, we consider exogeneity of payoff shifters relative to private information, and mutual independence of private information given payoff shifters. Second, we study the nonparametric identification of the payoff functions and types distribution. We show that the model with exogenous payoff shifters is fully identified up to a single location-scale normalization under some exclusion restrictions and rank conditions. Third, we discuss partial identification under weaker conditions and multiple equilibria. Lastly, we briefly point out the implications of our results for model testing and estimation.",
    keywords = "Discrete game, Global games, Identification, Rationalization, Social interactions",
    author = "Nianqing Liu and Quang Vuong and Haiqing Xu",
    year = "2017",
    month = "12",
    day = "1",
    doi = "10.1016/j.jeconom.2017.08.007",
    language = "English (US)",
    volume = "201",
    pages = "249--268",
    journal = "Journal of Econometrics",
    issn = "0304-4076",
    publisher = "Elsevier BV",
    number = "2",

    }

    TY - JOUR

    T1 - Rationalization and identification of binary games with correlated types

    AU - Liu, Nianqing

    AU - Vuong, Quang

    AU - Xu, Haiqing

    PY - 2017/12/1

    Y1 - 2017/12/1

    N2 - This paper studies the rationalization and identification of binary games where players have correlated private types. Allowing for type correlation is crucial in global games and in models with social interactions as it represents correlated private information and homophily, respectively. Our approach is fully nonparametric in the joint distribution of types and the strategic effects in the payoffs. First, under monotone pure Bayesian Nash Equilibrium strategy, we characterize all the restrictions if any on the distribution of players’ choices imposed by the game-theoretic model as well as restrictions associated with two assumptions frequently made in the empirical analysis of discrete games. Namely, we consider exogeneity of payoff shifters relative to private information, and mutual independence of private information given payoff shifters. Second, we study the nonparametric identification of the payoff functions and types distribution. We show that the model with exogenous payoff shifters is fully identified up to a single location-scale normalization under some exclusion restrictions and rank conditions. Third, we discuss partial identification under weaker conditions and multiple equilibria. Lastly, we briefly point out the implications of our results for model testing and estimation.

    AB - This paper studies the rationalization and identification of binary games where players have correlated private types. Allowing for type correlation is crucial in global games and in models with social interactions as it represents correlated private information and homophily, respectively. Our approach is fully nonparametric in the joint distribution of types and the strategic effects in the payoffs. First, under monotone pure Bayesian Nash Equilibrium strategy, we characterize all the restrictions if any on the distribution of players’ choices imposed by the game-theoretic model as well as restrictions associated with two assumptions frequently made in the empirical analysis of discrete games. Namely, we consider exogeneity of payoff shifters relative to private information, and mutual independence of private information given payoff shifters. Second, we study the nonparametric identification of the payoff functions and types distribution. We show that the model with exogenous payoff shifters is fully identified up to a single location-scale normalization under some exclusion restrictions and rank conditions. Third, we discuss partial identification under weaker conditions and multiple equilibria. Lastly, we briefly point out the implications of our results for model testing and estimation.

    KW - Discrete game

    KW - Global games

    KW - Identification

    KW - Rationalization

    KW - Social interactions

    UR - http://www.scopus.com/inward/record.url?scp=85029224525&partnerID=8YFLogxK

    UR - http://www.scopus.com/inward/citedby.url?scp=85029224525&partnerID=8YFLogxK

    U2 - 10.1016/j.jeconom.2017.08.007

    DO - 10.1016/j.jeconom.2017.08.007

    M3 - Article

    VL - 201

    SP - 249

    EP - 268

    JO - Journal of Econometrics

    JF - Journal of Econometrics

    SN - 0304-4076

    IS - 2

    ER -